Author(s): Holder K, Holder K
Abstract Share this page
Abstract Drugs can cause myalgias and myopathies through a variety of mechanisms. Most drug-induced myopathies are potentially reversible if recognized early. Prescribers should be familiar with common drug-induced myopathies and drug-drug interactions. Clinical presentations can be subacute or acute, ranging from benign muscle pain with mild elevations of serum creatine kinase to fulminant rhabdomyolysis with high creatine kinase levels and potentially life-threatening acute kidney injury. Myalgias and proximal muscle weakness are typical symptoms; onset can be weeks to months after drug exposure. Endocrine disorders and inflammatory etiologies should be excluded because their management may differ from that of drug-induced myopathies. Statin drugs are prescribed widely, and statin-induced myopathy is one of the most commonly recognized and studied myopathies. Risk factors include dose and type of statin prescribed, older age, female sex, genetic predisposition, and concomitant use of other drugs metabolized by the cytochrome P450 system. Glucocorticoids, immunologic drugs, and antimicrobials, as well as other drugs and alcohol, can cause myopathies. Management typically involves discontinuing the drug and switching to an alternative drug or considering an alternative dosing schedule. Referral to a neuromuscular subspecialist is warranted if symptoms persist. Written permission from the American Academy of Family Physicians is required for reproduction of this material in whole or in part in any form or medium.
This article was published in FP Essent
and referenced in Cardiovascular Pharmacology: Open Access